Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 70, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2008, 7:06 PM CDT for Hodgeman County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 7:06 PM CDT (00:06 UTC)
- Expired
- May 8, 2008, 7:34 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:20 PM CDT | HAIL 1.75 | 10 Wnw Jetmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 8, 6:01 PM CDT | Tornado Watch | SPC | 2 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 581 m²/s²
- 0-3 km storm-relative helicity
- 855 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 20.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090006 SVRDDC KSC083-090045- /O.NEW.KDDC.SV.W.0070.080509T0006Z-080509T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 706 PM CDT THU MAY 8 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS. * UNTIL 745 PM CDT * AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER NORTHWESTERN HODGEMAN COUNTY...OR 11 MILES NORTHEAST OF KALVESTA... MOVING EAST AT 28 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHWESTERN HODGEMAN COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3824 9988 3801 10010 3804 10021 3824 10022 TIME...MOT...LOC 0006Z 279DEG 24KT 3817 10013 $$ 18
2 follow-up statements
000
WWUS53 KDDC 090021
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT THU MAY 8 2008
KSC083-090045-
/O.CON.KDDC.SV.W.0070.000000T0000Z-080509T0045Z/
HODGEMAN KS-
722 PM CDT THU MAY 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN HODGEMAN COUNTY...
AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED OVER NORTH CENTRAL HODGEMAN COUNTY...OR 10 MILES NORTHWEST OF
JETMORE...MOVING EAST AT 18 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF WESTERN HODGEMAN COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS.
LAT...LON 3804 10021 3824 10015 3824 9988 3820 9992
3820 9993 3819 9993 3801 10010
TIME...MOT...LOC 0022Z 282DEG 16KT 3815 10003
$$
18000
WWUS53 KDDC 090034
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT THU MAY 8 2008
KSC083-090045-
/O.CAN.KDDC.SV.W.0070.000000T0000Z-080509T0045Z/
HODGEMAN KS-
735 PM CDT THU MAY 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HODGEMAN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS.
LAT...LON 3804 10021 3824 10015 3824 9988 3820 9992
3820 9993 3819 9993 3801 10010
TIME...MOT...LOC 0035Z 282DEG 16KT 3814 9996
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:24 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 8, 3:24 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT THU MAY 8 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR SEVERE WEATHER THIS EVENING, THEN STRONG WINDS AND CHANCES FOR THUNDERSTORMS ON SATURDAY. A STRONG AND PROGRESSIVE SHORTWAVE TROUGH CURRENTLY MOVING SOUTHEASTWARD FROM WYOMING AND UTAH WILL BE INTO WESTERN KANSAS THIS EVENING THEN INTO WESTERN MISSOURI BY MORNING. A STRONG SUBTROPICAL JET WAS MERGING WITH A NORTHERN BRANCH JET OVER SOUTHWEST KANSAS. SURFACE CYCLOGENESIS IN RESPONSE WAS DEEPENING IN SOUTHEASTERN COLORADO AND WILL DROP SOUTHEASTWARD ACROSS FAR SOUTHWEST KANSAS AND INTO NORTHERN OKLAHOMA BY MORNING WITH A COLD FRONT. DEWPOINTS IN THE MID 50S WILL SURGE IN FRONT OF THE SURFACE LOW INTO THE GARDEN CITY AREA THIS EVENING WITH WARM FRONT AND TRAILING DRYLINE. GOOD WARM ADVECTION AND POOLING OF MOISTURE WITH STRONG SHEAR ALOFT COULD PRODUCE A FEW ROTATING SUPERCELLS AHEAD OF COLD FRONT NEAR THE TRIPLE POINT IN THE LATE AFTERNOON AND EARLY EVENING WITH AN ISOLATED TORNADO POSSIBLE. HOWEVER THE MAIN THREAT WILL BE LARGE HAIL AND HIGH WINDS WITH STRONG FORCING WITH THE SHORTWAVE TROUGH AND MAY EVOLVE INTO A SEVERE LINEAR MCS AS THE EVENING PROGRESSES. THE STORMS SHOULD END WEST TO EAST AS THE COLD FRONT PASSES AND END IN THE MEDICINE LODGE AREA BEFORE 12Z FRIDAY. MODEL OUTPUT OF OVER 2 INCHES IN THE NORTH LOOKS A BIT OVERDONE WITH A RAPIDLY MOVING SYSTEM HOWEVER WITH SUCH A GOOD COLD POOL IT WILL BE A GOOD PRECIP GENERATOR. WILL KEEP CURRENT HIGH POPS GOING TO COVER THIS WIDESPREAD PRECIP EVENT. OVERNIGHT LOWS IN THE UPPER 40S WEST TO MID 50S FAR SOUTHEAST LOOKS GOOD. ON FRIDAY LOOK FOR SHORTWAVE RIDGING WITH MOSTLY SUNNY SKIES AND A FEW CIRRUS CLOUDS. WINDS WILL SHIFT FROM THE NORTHWEST TO THE SOUTHEAST BY LATE AFTERNOON AT 10 TO 20 MPH. HIGHS SHOULD MAKE IT INTO THE MID 70S NORTH TO NEAR 80 FAR SOUTH. FOR FRIDAY NIGHT WILL KEEP A SMALL POP GOING FOR THE FAR WEST AND FAR NORTH WITH SOME VORTICITY AHEAD OF NEXT UPPER LOW. LOWS IN LOOK TO BE ABOUT THE SAME AS TONIGHT. FOR SATURDAY A STRONG AND DEEPER UPPER LOW MOVES INTO THE DAKOTAS WITH A SHORTWAVE TROUGH STRETCHING SOUTH INTO WEST TEXAS. AS THIS MOVES IN THE BY THE AFTERNOON ANOTHER COLD FRONT WILL SURGE SOUTHWARD ACROSS SOUTHWEST KANSAS IN THE AFTERNOON WITH THE BEST LAYER MOISTURE IN THE NORTH. WILL KEEP LOW POPS GOING IN THE HAYS TO SAINT JOHN AREAS. WINDS WILL SHIFT TO THE NORTH TO NORTHWEST WITH THE COLD FRONT AND INCREASE TO 25 TO 35MPH AND HIGHER GUSTS. WE MAY NEED A WIND ADVISORY BY SATURDAY AFTERNOON. DAYS 3-7... SFC HIGH PRESSURE WILL BUILD INTO WESTERN KS SAT NIGHT BEHIND A STRONG SHORTWAVE TROUGH. THE NEXT SHORTWAVE TROUGH WILL APPROACH ON MONDAY. MOISTURE WILL BE LACKING WITH THIS SYSTEM, BUT WARM TEMPS IN THE 80S ARE LIKELY. THIS TROUGH WILL HELP DRAG A PACIFIC COLD FRONT THROUGH WESTERN KS BY MONDAY NIGHT. A FEW SPRINKLES ARE POSSIBLE BEHIND THE FRONT AS THE TROUGH APPROACHES, ESPECIALLY IN OUR NORTHERN COUNTIES. DRY NORTHWEST FLOW WILL PERSIST FROM WEDNESDAY MAY 14 TO AT LEAST SATURDAY MAY 17. TEMPS WILL BE NEAR NORMAL WITH NO PRECIP. IF THE UPPER TROUGH IS FURTHER EAST THEN ABOVE CLIMO TEMPS WOULD OCCUR. .AVIATION... STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OR OVER THE TAF SITES BETWEEN 22 AND 03 UTC. CEILINGS AND VISBYS WILL BRIEFLY COME DOWN AS THE STORMS PASS. A COLD FRONT WILL MOVE THROUGH GCK AROUND 03 UTC AND DDC AROUND 04 UTC. WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 KTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 74 52 69 / 80 10 10 10 GCK 47 74 49 67 / 80 20 20 10 EHA 47 79 49 69 / 50 30 30 10 LBL 49 79 51 69 / 50 20 20 10 HYS 48 73 50 67 / 80 10 20 20 P28 54 75 55 72 / 60 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/24
Hazardous weather outlook, May 8, 4:59 AM CDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 459 AM CDT THU MAY 8 2008 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 459 AM CDT THU MAY 8 2008 /359 AM MDT THU MAY 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPACT BUT FORMIDABLE UPPER LEVEL DISTURBANCE WILL PROMOTE THE DEVELOPMENT OF WIDESPREAD THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER AFTER 3 PM CDT...THEN SPREAD EAST ACROSS MUCH OF SOUTHWEST KANSAS THIS EVENING. ATMOSPHERIC INSTABILITY, STRONG WIND SHEAR, AND VERY STRONG UPPER LEVEL FORCING WILL ALLOW STORMS TO BECOME SEVERE AND PERSIST THROUGH THE NIGHT AS THEY ADVANCE EASTWARD ACROSS SOUTHWEST AND CENTRAL KANSAS. THE INITIAL SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE LARGE DAMAGING HAIL TO THE SIZE OF GOLF BALLS. LATE IN THE EVENING...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT AS THE STORMS EVOLVE INTO ONE OR MORE SEVERE LINE SEGMENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR THE COLORADO BORDER LATE FRIDAY AFTERNOON. A DRY LOWER ATMOSPHERE WILL SUPPORT STRONG WIND GUSTS NEAR THUNDERSTORMS. A COLD FRONT WILL PUSH INTO KANSAS SATURDAY WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE...PARTICULARLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH EARLY EVENING WEST OF HIGHWAY 283. SPOTTERS WILL LIKELY BE NEEDED LATER IN THE EVENING (MAINLY AFTER 8 PM CDT) ALONG AND EAST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, May 8, 6:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 W JETMORE 38.08N 99.93W
05/08/2008 M1.75 INCH HODGEMAN KS STORM CHASER
GOLFBALL AND SLIGHTLY LARGER
&&
06Special weather statement, May 8, 6:52 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 652 PM CDT THU MAY 8 2008 KSZ045-090030- NESS- 652 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NESS COUNTY... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF ALAMOTA TO 14 MILES NORTHWEST OF KALVESTA...MOVING SOUTHEAST AT 23 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3860 9990 3826 9992 3826 10022 3866 10023 TIME...MOT...LOC 2352Z 306DEG 20KT 3850 10023 3821 10035 18
Local storm report, May 8, 6:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 1 E JETMORE 38.08N 99.87W
05/08/2008 E1.75 INCH HODGEMAN KS PUBLIC
THE CALLER ALSO REPORTED 50 TO 60 MPH WINDS.
&&
BURKELocal storm report, May 8, 7:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 5 SW UTICA 38.59N 100.24W
05/08/2008 E1.00 INCH NESS KS TRAINED SPOTTER
THE CALLER REPORTED PEA TO QUARTER SIZE HAIL.
&&
BURKESpecial weather statement, May 8, 7:00 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 700 PM CDT THU MAY 8 2008 KSZ064-090045- HODGEMAN- 700 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HODGEMAN COUNTY... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTH OF KALVESTA...MOVING EAST AT 26 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3825 9989 3801 10012 3808 10022 3824 10022 TIME...MOT...LOC 0000Z 286DEG 23KT 3821 10021 18
Special weather statement, May 8, 7:01 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE WINDS. NATIONAL WEATHER SERVICE DODGE CITY KS 701 PM CDT THU MAY 8 2008 KSZ064-090045- HODGEMAN- 701 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HODGEMAN COUNTY... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTH OF KALVESTA...MOVING EAST AT 26 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3825 9989 3801 10012 3808 10022 3824 10022 TIME...MOT...LOC 0001Z 286DEG 23KT 3821 10020 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:00 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| May 8, 7:01 PM CDT | Special Weather Statement | DDC | Hodgeman | 44 min |
| May 8, 7:11 PM CDT | High Wind Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Meade and 2 more | 2 hr |
| May 8, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee, Pratt, Stafford | 64 min |
| May 8, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pratt | 45 min |
| May 8, 8:19 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 56 min |
| May 8, 8:40 PM CDT | Areal Flood Warning | DDC | Finney, Hodgeman, Pawnee | 8 hr |
| May 8, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 64 min |
| May 8, 9:14 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 76 min |
| May 8, 9:55 PM CDT | Areal Flood Warning | DDC | Edwards, Pratt, Stafford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.